Louisiana, 2018Tornadoes and Damaging Winds in Louisiana, April 14, 2018
April 14, 2018 · NWS LIX · 14 events in 7 counties and zones
A deep upper level low pressure and an associated cold front produced a line of thunderstorms that moved across southeast Louisiana, southern Mississippi and the adjacent coastal waters during the morning and afternoon hours of the 14th. Several reports of tornadoes were received from these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level low pressure and an associated cold front produced a line of thunderstorms that moved across southeast Louisiana, southern Mississippi and the adjacent coastal waters during the morning and afternoon hours of the 14th. Several reports of tornadoes were received from these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 14, 3:23 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Apr 14, 3:23 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
423 AM CDT Sat Apr 14 2018
...Significant Severe Weather Event Possible Today Including
Possible Strong Tornadoes...
.Discussion...Forecast will really focus on the next 18 hours as we
will be impacted by a multi hazard event. However the night was
quiet as expected with the line of convection weakening and slowing
over night off to our northwest. This momentary weakening trend was
expected and the line will likely not look overly imposing at
daybreak but don't let this fool you as we expect convection to
light up again mid morning and impact the region through the day and
into the early evening hours.
The deep mid level closed low over the central Plains will be slow
to push east and into the upper MS Valley by this evening and as
this occurs the trough will begin to pivot taking on a neutral and
eventually a negative tilt. The cold front which is currently slowly
moving into the Lower MS Valley will continue to be slow this
morning but will respond and begin to accelerate across the Lower MS
Valley and into the southeastern CONUS late this afternoon and this
evening. As the trough begins to pivot we expect to see the line of
convection really begin to slow up (possibly pause/stall
momentarily). Additional development may begin ahead of the line and
it is at that point that the severe and heavy rain threat starts to
increase especially the farther west this pause in movement occurs.
Scattered to numerous showers and thunderstorms will then
develop/redevelop along and ahead of the line late this morning and
as this starts to congeal into a QLCS the overall forward motion
should begin to speed up once again. The line is expected to be in
coastal MS be late afternoon/early evening and should finally push
into AL around 2/3z.
Overall the severe threat is impressive. With the main line expected
to slow down there will be time for the area to heat up and become
quite unstable. MLCAPE of around 2000 J/kg and 0-3km cape of 150
J/kg or greater for much of the northern half of the area is
expected. Showalters will be around -3 while LI's could be around -6
to -7. Mid level lapse rates will be around -6.5 C/km. The dynamics
will be strong with this system. Mid level winds will slowly
increase with 50-60kts nudging in around late morning and through
the afternoon but the impressive feature will be a strengthening LL
jet of 50-60kts right over the CWA. In addition we will be under the
RRQ of the upper jet with very strong diffluence collocated with the
LL jet. The increase in the wind field will also lead to a very
favorable shear environment. Both 0-1 and 0-3km SRH look to be
around 200-350 m2/s2 while 0-6km Bulk shear of 40-50 kts will be in
place. A lot of these features appear to occur around the same time
frame of 15-21/0z especially along and north of the 10/12 corridor
and east of a line from Baton Rouge to Amite county.
We expect the line of convection to begin to redevelop as this LL
jet starts to strengthen late this morning. Additional storms out
ahead of the main line are possible as well. It is the initial
redevelopment of the line and any storms out ahead that pose the
greatest concern. These storms will be in the best shear environment
and capable of producing tornadoes some of which could be strong. We
do expect things to slowly combine into a QLCS as it pushes through
SELA and into coastal MS late this afternoon. As the convection
evolves into a QLCS the straight-line wind threat will become the
dominant concern however there will still be more than sufficient
shear in place for embedded tornadoes. Even if storms don't develop
out ahead of the main line I am quite concerned with the low level
cape combined with the high 0-1 to 0-3 SRH. If the line redevelops
quickly becoming the dominant feature the combination of the LL cape
and high shear values could enhance the risk of seeing tornadoes
within the line.
We remain concerned with the heavy rainfall threat possibly leading
to flash flooding and river flooding. Again we are expecting the
main line to pause as this happens there will be a window for
multiple storms to move over the same area. These storms will have a
very rich moisture environment to work with as PWs could be just
under 2". That combined with the strong LL jet pumping high h85
theta E values and strong diffluence aloft will lead to very
efficient storms. Overall we are still expecting widespread 2-4" of
rain with locally higher amounts possibly exceeding 6". A flash
flood watch is already out and will not make any adjustments to it.
Due to the strengthening LL jet winds will be quite gusty at the
sfc. This is especially so along the coast where strong winds will
come in right off the water. With that we will issue a wind advisory
for all coastal parishes and counties.
All convection should finally exit coastal MS during the evening
hours with much drier and cooler air quickly filtering in. The
trough axis will be east of the area by midday tomorrow and we will
then move under northwest flow for the next 48 hours. This will keep
use cool and dry with temps well below normal Sunday and Monday
morning. Highs Sunday and lows Monday morning could be 15 to almost
20 degrees below normal in some locations. We will begin a slow
moderation Monday night and Tuesday with weak ridging aloft late
Tuesday and Tuesday night. Another weak cold front will approach
Wednesday night as a strong disturbance moves across the central
Plains and into the Upper MS Valley. That said the front will likely
hang up and with pretty much zonal flow aloft we will not see much
if any impact from this. /CAB/
&&
.AVIATION...
Strong southerly winds will affect all terminals today with the
strongest winds of 25kt and frequent gusts to 35kt expected at
mainly coastal sites. A line of TSRA, possibly preceded by more
isolated to scattered SHRA and a few TSRA, is expected to impact the
KBTR and KMCB terminals in the 13-18z time frame, and KHDC to
KASD/KMSY/KNEW after 15-16z. Will place TEMPO group for the
potential strong to severe TSRA with timing at all terminals today.
With fropa, winds will shift to NW and rise once again to around
25kt with gusts up to 35kt at KNEW and KMSY. Winds will be around 15-
20kt at remaining sites.
&&
.MARINE...
Southerly winds will slowly intensify today from 20 to 25kt up to 25
to 35kt with higher gusts for the open gulf waters. Protected waters
will have southeast winds of 25kt with gusts to gale force as well
before a cold front moves through this evening. Northwest to north
winds behind the front will be just as strong tonight into ealy
Monday. A Small Craft Advisory is currently posted for all waters.
This will be upgraded to a gale warning by 4pm as sustained winds or
frequent gusts of 34kt or better should be achieved through the
remainder of the night. Small craft advisories will then replace the
gale warning areas through the remainder of the day Monday. Severe
thunderstorms will be likely over most of the coastal waters today
starting around noon through midnight. High pressure will quickly
settle into the northern Gulf for the remainder of the week. The
next front could affect the northern gulf by next weekend.
&&
DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Monitoring severe weather and flash flood potential
River flooding.
NOHSEP support for French Quarter Festival
Mississippi Gulf Coast Spring Break.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 44 60 37 / 100 50 0 0
BTR 74 44 63 40 / 100 30 0 0
ASD 76 49 63 42 / 100 80 0 0
MSY 78 49 63 47 / 100 70 0 0
GPT 75 51 65 44 / 90 90 10 0
PQL 77 51 65 40 / 90 90 10 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through late tonight for LAZ034>037-039-040-
046>050-056>072.
Wind Advisory from 10 AM this morning to 10 PM CDT this evening
for LAZ040-050-058-060>064-066>070-072.
GM...Small Craft Advisory until 11 AM CDT this morning for GMZ536-538-
550-552-555-557-570-572-575-577.
Small Craft Advisory from 4 AM Sunday to 7 AM CDT Monday for
GMZ536-538-550-552-555-557-570-572-575-577.
Gale Warning from 11 AM this morning to 4 AM CDT Sunday for
GMZ536-538-550-552-555-557-570-572-575-577.
Small Craft Advisory until 7 AM CDT Monday for GMZ530-532-534.
MS...Flash Flood Watch through late tonight for MSZ068>071-077-
080>082.
Wind Advisory from 10 AM this morning to 10 PM CDT this evening
for MSZ080>082.
GM...Small Craft Advisory until 11 AM CDT this morning for GMZ538-550-
552-555-557-570-572-575-577.
Small Craft Advisory from 4 AM Sunday to 7 AM CDT Monday for
GMZ538-550-552-555-557-570-572-575-577.
Gale Warning from 11 AM this morning to 4 AM CDT Sunday for
GMZ538-550-552-555-557-570-572-575-577.
Small Craft Advisory until 7 AM CDT Monday for GMZ532-534.
&&Hazardous weather outlook, Apr 14, 3:46 AM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
446 AM CDT Sat Apr 14 2018
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-142200-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
446 AM CDT Sat Apr 14 2018
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Today and Tonight
There are many weather related hazards expected today.
A Flash Flood Watch is in effect through Tonight for the entire
outlook area. Rainfall accumulations of 2 to 4 inches with locally
higher amounts in excess of 6 inches possible through this
evening.
A Wind Advisory is in effect for exposed coastal and lake shore
areas today for gusty winds 25 to 35 mph throughout the day.
A Gale Warning goes into effect late this morning through tonight
in the coastal waters for winds in excess of 34 knots and high
seas to 12 to 15 feet.
There is an ENHANCED risk of severe thunderstorms today for much
of the outlook area. The main concerns will be damaging
straightline winds 50 to 75 mph possibly from squalls, moderate
to large sized hail, a few tornadoes and waterspouts that could
include intensities EF2 or greater damage.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Small craft advisories will be in effect for strong northerly
winds and rough seas Sunday.
River flooding is ongoing along the Mississippi River from Red
River Landing to Baton Rouge, and on the Pearl River at Bogalusa
and Pearl River. Depending on the amount of anticipated rainfall
Saturday, other area rivers may exceed flood levels.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested for today beginning late this
morning through this evening. Please report any severe weather
and flood reports promptly to the National Weather Service office
in Slidell...985 649 0429 extension 4.
24/RR
In the hours before
Special weather statement, Apr 14, 5:18 AM CST, 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
618 AM CDT SAT APR 14 2018
LAZ034-035-MSZ068-141145-
Pointe Coupee-West Feliciana-Wilkinson-
618 AM CDT SAT APR 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...
NORTHERN POINTE COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND
WILKINSON COUNTIES...
At 617 AM CDT, radar indicated rapidly intensifying strong
thunderstorms were located along a line extending from near Slocum
to near Lettsworth to near Palmetto. Movement was northeast at 30
mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
New Roads, Jackson, St. Francisville, Centreville, Woodville,
Morganza, Wakefield, Spillman, Batchelor, Lettsworth, Fort Adams,
Dolorosa and Crosby.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3132 9110 3128 9106 3100 9106 3099 9118
3082 9123 3066 9137 3071 9173 3082 9181
3097 9181 3104 9172 3104 9165 3097 9166
3104 9156 3113 9163 3124 9156 3122 9153
3123 9149 3132 9146 3137 9122
TIME...MOT...LOC 1117Z 227DEG 26KT 3133 9161 3094 9175 3079 9192
24/RRThunderstorm Wind, West Feliciana
- When
- April 14, 6:00 AM CST
- Where
- West Feliciana County, 0.69 mi N of Wakefield
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.890, -91.350
A few large trees were blown down near Louisiana Highway 421 in Wakefield. Event time was estimated based on radar.
Thunderstorm Wind, East Feliciana
- When
- April 14, 6:40 AM CST
- Where
- East Feliciana County, 1.37 mi ESE of Clinton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.860, -91.010
Approximately a dozen trees were blown down in the vicinity of Clinton. Several rural roads were blocked by the fallen trees. Event time was estimated from radar.
Thunderstorm Wind, East Baton Rouge
- When
- April 14, 7:05 AM CST
- Where
- East Baton Rouge County, 1.42 mi SE of Jones Creek
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.408, -91.001
A report was received of a tree blown down onto a home near Oneal Road and Antioch Boulevard. Event time was estimated based on radar.
Thunderstorm Wind, East Baton Rouge
- When
- April 14, 7:11 AM CST
- Where
- East Baton Rouge County, 1.19 mi W of Nesser
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 30.400, -91.070
Approximately 10 trees and a number of large branches were blown down in a residential area in the vicinity of Jefferson Terrace Park. Several trees fell on house roofs, and others on power lines. The area of scattered wind damage was fairly broad with orientation of damage in an easterly direction.
Tornado, East Baton Rouge
- When
- April 14, 7:13 AM CST to 7:15 AM CST
- Where
- East Baton Rouge County, 1.01 mi SW of Nesser to 1.1 mi W of Woodlawn
- Rating
- EF0
- Path length
- 1.5 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.389, -91.062
An EF-0 tornado touched down in the Industriplex area and moved east-southeast on an intermittent path to just east-northeast of the intersection of Stumberg Lane and Airline Highway. Several metal buildings had large doors blow in or bent along with mostly minor roof damage. Several trees were blown down along Airline Highway near Pecue Land and Stumberg Lane. Maximum wind was estimated at 85 mph, path length 1.5 miles, path width 50 yards.
Tornado, St. Helena
- When
- April 14, 7:20 AM CST to 7:21 AM CST
- Where
- St. Helena County, 3.69 mi NNW of Liverpool to 3.65 mi NNW of Liverpool
- Rating
- EF0
- Path length
- 0.08 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.970, -90.701
A storm survey determined a very short lived EF-0 tornado touchdown on Culin Harrell Road. Two large oak trees were uprooted. Another oak tree was snapped and twisted. Power lines were knocked down due to falling trees. Maximum estimated winds 75 mph, path length 100 yards, path width 20 yards.
Thunderstorm Wind, St. Helena
- When
- April 14, 7:25 AM CST
- Where
- St. Helena County, 0.42 mi E of Greensburg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.819, -90.663
Trees were reported blown down south of Greensburg along Louisiana Highway 43. Trees were also blown down along Louisiana Highway 1045 near the Tangipahoa River. Event time was estimated from radar.
Thunderstorm Wind, St. Helena
- When
- April 14, 7:35 AM CST
- Where
- St. Helena County, 2.73 mi NW of Georgeville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.680, -90.650
The St. Helena Parish Emergency Manager reported that trees were blown down in Montpelier. Event time was estimated based on radar.
Tornado, St. Helena
- When
- April 14, 7:35 AM CST to 7:36 AM CST
- Where
- St. Helena County, 3.69 mi ESE of Greensburg to 5.16 mi NNE of Hillsdale
- Rating
- EF0
- Path length
- 1.64 mi
- Path width
- 120 yd
- Continued into
- Tangipahoa, La (LIX)
- Reported by
- NWS Storm Survey
- Coordinates
- 30.799, -90.613
A storm survey indicated an EF-0 tornado track that began in St. Helena Parish at the intersection of Louisiana Highways 441 and 1048, and moved eastward into Tangipahoa Parish. Large pine and oak trees were uprooted. Maximum winds were estimated at 85 mph.
Tornado, Tangipahoa
- When
- April 14, 7:36 AM CST to 7:40 AM CST
- Where
- Tangipahoa County, 3.53 mi WNW of Arcola to 0.91 mi NE of Accola
- Rating
- EF0
- Path length
- 4.51 mi
- Path width
- 120 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.799, -90.585
A storm survey determined an EF-0 tornado track starting in St. Helena Parish at the intersection of Louisiana Highways 441 and 1048, proceeding east along Louisiana 1048 into Tangipahoa Parish, lifting near U.S. Highway 51 at Arcola. Large pine and oak trees were uprooted. Most of the trees that were knocked down were noted along Arcola Road. Some shingles were removed off of one residence. Small canopoies and trampolines were mangled. Estimated maximum winds were 85 mph, path width 120 yards.
Tornado, Tangipahoa
- When
- April 14, 7:38 AM CST to 7:40 AM CST
- Where
- Tangipahoa County, 0.45 mi W of Arcola to 1.43 mi ENE of Roseland
- Rating
- EF0
- Path length
- 3.6 mi
- Path width
- 25 yd
- Reported by
- NWS Employee
- Coordinates
- 30.781, -90.537
A narrow but linear track of an EF-0 tornado was detected at Interstate 55 Arcola Exit, then on side roads off of Louisiana Highway 1048. Minor tree damage was noted to small diameter pine trees as the tornado lifted near Russell Town Road. Estimated maximum winds 75 mph, path width 25 yards. Distinctly separate from another tornado approximately 1/2 mile north of this track.
Thunderstorm Wind, Tangipahoa
- When
- April 14, 7:40 AM CST
- Where
- Tangipahoa County, 0.62 mi ESE of Accola
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.777, -90.510
The Tangipahoa Parish Emergency Manager estimated that over 100 trees were blown down around Arcola, along with minor shingle damage.
Thunderstorm Wind, Livingston
- When
- April 14, 7:55 AM CST
- Where
- Livingston County, 0.87 mi N of Verdun
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.343, -90.729
Large trees were reported blown down near the intersection of Louisiana Highways 444 and 63.
Thunderstorm Wind, St. Tammany
- When
- April 14, 10:15 AM CST
- Where
- St. Tammany County, 0.69 mi N of Slidell
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.280, -89.780
Trees were reported blown down in the Palm Lake Subdivision, on West Hall, and on Front Street. Event time was estimated based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, April 14, 20182 injured · $1.2 million · EF2 · 64 events
- Winter Storm and Winter Weather in Wisconsin, April 14 to 16, 20181 death · 5 injured · 17 events
- Tornadoes and Damaging Winds in Louisiana, April 14, 2018$1.4 million · EF2 · 11 events
- Winter Storm and Lakeshore Flood in Michigan, April 14 to 15, 2018$43 million · 17 events
- Cold in Nevada, April 14, 20181 death · 1 event
- Winter Storm in Minnesota, April 14 to 16, 2018$9.0 million · 5 events
- Winter Storm in Michigan, April 14 to 15, 2018$2.1 million · 21 events
- Flash Flooding and Damaging Wind in Alabama, April 14, 20181 injured · $1.3 million · 50 kt wind · 4 events
- Tornadoes and Damaging Winds in Mississippi, April 14, 2018$413,000 · EF1 · 12 events
- Flash Flooding and Heavy Rain in Mississippi, April 14, 2018$500,000 · 5 events
- Damaging Winds in Texas, April 14, 2018$425,000 · 96 kt wind · 2 events
- Ice Storm and Winter Storm in New York, April 14 to 15, 2018$225,000 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742975, 742976, 742977, 742978, 742966, 742967, 742979, 742980, 742985, 742973, 742974, 742981, 742982, 742983.